Alert archive / Kansas / Areal Flood Warnings in 2016
Areal Flood Warning 76, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at Jul 3, 2016, 3:39 AM CDT for Sedgwick County, Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2016, 3:39 AM CDT (08:39 UTC)
- Expired
- Jul 3, 2016, 3:30 PM CDT
- In force
- 12 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 3, 2:53 AM CDT, 46 minutes earlier.
Area forecast discussion, Jul 3, 2:53 AM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Wichita KS 253 AM CDT SUN JUL 3 2016 .SHORT TERM...(Today through Tuesday night) Issued at 247 AM CDT Sun Jul 3 2016 Ongoing large mesoscale convective complex stretches from northwest Oklahoma northeastward across much of eastern Kansas, as a 45 knot southerly low-level jet feeds strong moisture transport into the 925- 850 mb frontal zone, coincident with an axis of 2 to 2.20 inches of precipitable water. Torrential rainfall rates continue mainly across portions of south-central and southeast Kansas, with plenty of ongoing flooding and flash flooding ongoing. Lift is also being aided by a shortwave trough over central Kansas which is moving slowly eastward. As this wave moves eastward this morning, the low-level jet is progged to gradually veer to southwesterly, which should shift the heaviest rainfall over far southeast Kansas by daybreak, before pushing east of there by late morning. Have preliminarily extended the flash flood watch til 18Z for southeast Kansas and will let the current watch continue til 12Z for much of central and south-central Kansas. Widespread convective outflow and considerable cloudiness should lead to a cooler than normal early July day today. Some possibility that storms could linger or redevelop by this afternoon over southeast Kansas with the models still showing the main synoptic front moving through, however this is uncertain given this morning's complex and potential outflow effects. Given skies clear out tonight behind the front, areas of radiation fog may develop underneath the low-level ridge axis with light winds/clear skies across central and south-central Kansas. Dry weather still looks on target for the fourth with slightly below normal temperatures. Models suggest a weak impulse lifting northeast out of New Mexico across Kansas Tuesday into Tuesday night, with southerly flow and moisture return ahead of it. This supports the going slight chance of thunderstorms with warming temperatures and rather humid air returning. .LONG TERM...(Wednesday through Saturday) Issued at 247 AM CDT Sun Jul 3 2016 Typical summer-like pattern will affect the Central Plains with mid- upper ridging dominating, with above normal temperatures and afternoon heat indices of 100 to 105 possible. Some chance a weak cold front could migrate southward into the Kansas region late in the week, as a significant shortwave trough moves across the Northern Plains/Upper Mississippi Valley. The ECMWF model amplifies this feature more than than the GFS implying uncertainty as to how far south this front will get. Will keep 15-20% chance of storms in late in the week for this front, but not optimistic and much of this extended period should remain dry. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1214 AM CDT Sun Jul 3 2016 Showers/storms with heavy rainfall and gusty winds will continue to push slowly south and east across the region overnight with some reductions on visibility/low cigs. Meanwhile low clouds will overspread central Kansas with LIFR conditions through the mid- morning hours. A cold front will push southward across the are on Sunday with winds switching around to the north and low cigs gradually improving during the afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 81 66 87 72 / 30 10 0 10 Hutchinson 78 63 87 70 / 20 10 0 10 Newton 78 63 86 70 / 30 10 10 10 ElDorado 80 65 85 71 / 50 20 10 10 Winfield-KWLD 84 68 86 73 / 50 30 10 10 Russell 76 60 90 70 / 10 10 0 10 Great Bend 77 61 89 69 / 10 10 0 10 Salina 76 63 88 71 / 20 10 10 10 McPherson 76 61 87 70 / 20 10 0 10 Coffeyville 85 68 84 71 / 90 60 10 10 Chanute 82 67 84 70 / 90 50 10 10 Iola 81 66 83 70 / 90 50 10 10 Parsons-KPPF 83 68 85 71 / 90 50 10 10 && .ICT Watches/Warnings/Advisories... Flash Flood Watch until 1 PM CDT this afternoon for KSZ070>072- 094>096-098>100. Flash Flood Watch until 7 AM CDT this morning for KSZ047>053- 067>069-082-083-092-093. && SHORT TERM...JMC LONG TERM...JMC AVIATION...CDJ
Hazardous weather outlook, Jul 3, 1:26 AM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 126 AM CDT SUN JUL 3 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-040630- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 126 AM CDT SUN JUL 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE SLOWLY EASTWARD ACROSS THE AREA TONIGHT...AND PRODUCE TORRENTIAL RAINFALL RATES ESPECIALLY IN SOUTH CENTRAL AND SOUTHEAST KANSAS. THIS WILL CAUSE FLOODING PROBLEMS OVER SEVERAL LOCATIONS OVERNIGHT...PLEASE SEE THE LATEST FLOOD WATCH FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL LINGER SUNDAY INTO SUNDAY NIGHT...MAINLY EAST OF THE KANSAS TURNPIKE. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL BE POSSIBLE. RIVER FLOODING WILL LIKELY PERSIST INTO MID WEEK. HEAT INDICES OF 100 TO 105 ARE FORECAST OVER MUCH OF THE AREA EACH AFTERNOON FROM TUESDAY THROUGH FRIDAY. THE HIGHER VALUES WILL BE MOST COMMON ALONG THE OKLAHOMA BORDER AND SOUTHEAST KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER...MEASURED HEAVY RAINFALL AMOUNTS WILL BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, Jul 3, 12:32 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1232 AM CDT SUN JUL 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM FLASH FLOOD 3 ESE MCCONNELL AFB 37.61N 97.22W
07/03/2016 SEDGWICK KS EMERGENCY MNGR
REPORT OF A VEHICLE SWEPT OFF THE ROAD INTO A WATERWAY AT
47TH STREET SOUTH AND GREENWICH...A WATER RESCUE OF THREE
INDIVIDUALS IS UNDERWAY.
&&
JMRSpecial weather statement, Jul 3, 12:36 AM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1236 AM CDT SUN JUL 3 2016
KSZ070-092>095-098-099-030630-
CHAUTAUQUA KS-ELK KS-WILSON KS-GREENWOOD KS-SUMNER KS-COWLEY KS-
MONTGOMERY KS-
1236 AM CDT SUN JUL 3 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...
ELK COUNTY IN SOUTHEASTERN KANSAS...
WILSON COUNTY IN SOUTHEASTERN KANSAS...
SOUTHEASTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
NORTHWESTERN MONTGOMERY COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 130 AM CDT
* AT 1234 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FALL
RIVER TO 7 MILES SOUTHWEST OF GRENOLA TO NEAR GEUDA SPRINGS...AND
MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND TORRENTIAL DOWNPOURS WILL BE POSSIBLE
WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
ARKANSAS CITY...WINFIELD...NEODESHA...FREDONIA...SEDAN...HOWARD...
CEDAR VALE...BURDEN...ALTOONA...MOLINE...LONGTON...ELK CITY...
DEXTER...SEVERY...BUFFALO...GRENOLA...GEUDA SPRINGS...FALL RIVER...
ELK FALLS AND SYCAMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3774 9600 3772 9553 3766 9552 3720 9579
3700 9647 3700 9745
TIME...MOT...LOC 0534Z 272DEG 23KT 3760 9600 3729 9656 3708 9722
JAKUBLocal storm report, Jul 3, 12:41 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1241 AM CDT SUN JUL 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND DMG KECHI 37.80N 97.28W
07/02/2016 SEDGWICK KS BROADCAST MEDIA
MULTIPLE LARGE TREES SNAPPED AND UPROOTED ACROSS TOWN. A
FIREWORK TENT WAS ALSO COLLAPSED DUE TO THUNDERSTORM
WINDS. THIS IS A DELAYED REPORT WITH INFORMATION GATHERED
FROM LOCAL MEDIA WEBPAGES.
&&
JMRLocal storm report, Jul 3, 12:56 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1256 AM CDT SUN JUL 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 AM HEAVY RAIN WICHITA EISENHOWER NATL 37.66N 97.44W
07/03/2016 M3.15 INCH SEDGWICK KS OFFICIAL NWS OBS
6 HOUR RAINFALL TOTAL.
&&
JMRLocal storm report, Jul 3, 1:00 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
100 AM CDT SUN JUL 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HEAVY RAIN PARK CITY 37.80N 97.32W
07/03/2016 M5.40 INCH SEDGWICK KS EMERGENCY MNGR
9 HOUR RAINFALL TOTAL AS OF 1AM. RAIN BEGAN TO FALL
AROUND 4PM ON SATURDAY.
&&
JMRLocal storm report, Jul 3, 1:08 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
108 AM CDT SUN JUL 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 AM HEAVY RAIN NORTHEAST WICHITA 37.75N 97.22W
07/03/2016 M6.04 INCH SEDGWICK KS PUBLIC
6.04 INCHES MEASURED AT 13TH AND GREENWICH AS OF
MIDNIGHT. THIS IS A DAILY TOTAL FOR SATURDAY THE 2ND.
&&
JMCThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:03 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 57 min |
| Jul 2, 7:11 PM CDT | Tornado Warning | ICT | Barton | 27 min |
| Jul 2, 7:15 PM CDT | Areal Flood Warning | ICT | Allen, Butler, Greenwood, Neosho, Wilson, Woodson | 12 hr |
| Jul 2, 7:18 PM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| Jul 2, 7:22 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 53 min |
| Jul 2, 7:26 PM CDT | Special Weather Statement | ICT | Allen, Woodson | 64 min |
| Jul 2, 7:31 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 59 min |
| Jul 2, 7:33 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 57 min |
| Jul 2, 7:39 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 66 min |
| Jul 2, 7:42 PM CDT | Areal Flood Warning | ICT | Barton | 12 hr |
| Jul 2, 7:43 PM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| Jul 2, 7:48 PM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 12 hr |
| Jul 2, 8:00 PM CDT | Special Weather Statement | ICT | Butler | 30 min |
| Jul 2, 8:02 PM CDT | Special Weather Statement | ICT | McPherson | 28 min |
| Jul 2, 8:21 PM CDT | Tornado Warning | ICT | Rice | 39 min |
| Jul 2, 8:30 PM CDT | Special Weather Statement | ICT | Sedgwick | 30 min |
| Jul 2, 8:35 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 55 min |
| Jul 2, 8:39 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 52 min |
| Jul 2, 8:51 PM CDT | Special Weather Statement | ICT | Allen | 24 min |
| Jul 2, 8:53 PM CDT | Special Weather Statement | ICT | McPherson | 37 min |
| Jul 2, 9:00 PM CDT | Flash Flood Warning | ICT | Ellsworth, McPherson, Rice | 5 hr |
| Jul 2, 9:04 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 56 min |
| Jul 2, 9:32 PM CDT | River Flood Warning | ICT | Cowley | 5 days |
| Jul 2, 9:40 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Sedgwick | 65 min |
| Jul 2, 9:57 PM CDT | Special Weather Statement | ICT | Butler | 33 min |
| Jul 2, 10:11 PM CDT | Special Weather Statement | ICT | Kingman | 64 min |
| Jul 2, 10:36 PM CDT | Areal Flood Warning | ICT | Kingman, Reno, Sedgwick | 12 hr |
| Jul 2, 10:42 PM CDT | Flash Flood Warning | ICT | Butler, Sedgwick | 5 hr |
| Jul 2, 10:43 PM CDT | Special Weather Statement | ICT | Butler, Chase, Cowley, Harper, Marion, Sedgwick and 1 more | 62 min |
| Jul 2, 10:56 PM CDT | Areal Flood Warning | ICT | Harvey, Reno | 12 hr |
| Jul 2, 11:08 PM CDT | Areal Flood Warning | ICT | Chase, Marion | 44 hr |
| Jul 2, 11:51 PM CDT | Special Weather Statement | ICT | Greenwood | 39 min |
| Jul 2, 11:52 PM CDT | Special Weather Statement | ICT | Sumner | 38 min |
| Jul 3, 12:20 AM CDT | Flash Flood Warning | ICT | Butler, Sedgwick | 4 hr |
| Jul 3, 12:36 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley, Elk, Wilson | 54 min |
| Jul 3, 1:13 AM CDT | Areal Flood Warning | ICT | Chautauqua, Cowley, Elk, Greenwood, Sumner | 36 hr |
| Jul 3, 2:37 AM CDT | River Flood Warning | ICT | Butler | 44 hr |
| Jul 3, 2:37 AM CDT | River Flood Warning | ICT | Butler, Cowley | 53 hr |
| Jul 3, 2:39 AM CDT | River Flood Warning | ICT | Sedgwick | 35 hr |
| Jul 3, 2:44 AM CDT | River Flood Warning | ICT | Sedgwick | 57 hr |
| Jul 3, 2:44 AM CDT | River Flood Warning | ICT | Sedgwick, Sumner | 57 hr |
| Jul 3, 2:44 AM CDT | River Flood Warning | ICT | Sumner | 68 hr |
| Jul 3, 3:10 AM CDT | River Flood Warning | ICT | Marion | 34 hr |
| Jul 3, 3:32 AM CDT | River Flood Warning | ICT | Butler, Cowley | 40 hr |
| Jul 3, 3:32 AM CDT | River Flood Warning | ICT | Butler, Cowley | 4 days |
| Jul 3, 3:32 AM CDT | River Flood Warning | ICT | Cowley | 3 days |
| Jul 3, 3:40 AM CDT | River Flood Warning | ICT | Sedgwick | 3 days |
| Jul 3, 4:10 AM CDT | Areal Flood Warning | ICT | Butler | 56 hr |
| Jul 3, 4:51 AM CDT | River Flood Warning | ICT | Kingman | 21 hr |
| Jul 3, 5:08 AM CDT | River Flood Warning | ICT | Butler | 21 hr |
| Jul 3, 7:02 AM CDT | Areal Flood Warning | ICT | Allen, Greenwood, Woodson | 13 hr |
| Jul 3, 9:25 AM CDT | River Flood Warning | ICT | Reno, Sedgwick | 6 days |
| Jul 3, 9:59 AM CDT | Areal Flood Warning | ICT | Kingman | 8 hr |
| Jul 3, 10:23 AM CDT | Areal Flood Warning | ICT | Reno | 51 hr |
| Jul 3, 10:46 AM CDT | Areal Flood Warning | ICT | Harvey | 3 days |
| Jul 3, 3:42 PM CDT | Areal Flood Warning | ICT | Barton | 24 hr |
| Jul 3, 6:02 PM CDT | Special Weather Statement | ICT | Labette | 58 min |
Nearby
Areal Flood Warnings in Kansas, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.